Alert archive / South Dakota / Areal Flood Warnings in 2018

Areal Flood Warning 1, NWS Sioux Falls, SD

March 5, 2018Minnehaha County, South Dakota; Rock County, Minnesota

NWS Sioux Falls, SD issued this areal flood warning at Mar 5, 2018, 8:52 AM CST for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2018, 8:52 AM CST (14:52 UTC)
Expired
Mar 5, 2018, 8:45 PM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 19 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Mar 5, 5:45 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 5, 5:45 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
545 AM CST Mon Mar 5 2018

.SHORT TERM...(Today through Tuesday)
Issued at 408 AM CST Mon Mar 5 2018

Main forecast concern through the upcoming week will be
focused on the potent late-season storm impacting the central and
northern Plains today through Tuesday. Many questions remain, which
will have a major impact to the forecast. The big question will
revolve around the timing of the colder air advecting into the
forecast area behind the surface low. The second will be how much of
an impact the dry slot will have on precipitation amounts in the
central and eastern portions of the forecast area.

For this morning, a decent amount of elevated instability and shear
has lead to widespread shower and thunderstorm activity. With
analysis showing 500 to 800 j/kg of elevated CAPE headed into the
daylight hours, expect the thunderstorm activity to continue along
and ahead of the surface inverted trough in near the James Valley.
The surface low deepens and it tracks north-northeast, becoming
centered near Brookings/Watertown by midday. Activity will lift to
the north-northeast midday as the surface low advances, with the
bulk of these showers ending as the dry slot moves into the central
and eastern two thirds of the region.

Behind the inverted trough this morning, temperatures remain near
freezing in south central SD, with rain and snow showers as well as
embedded thunderstorms. As the surface low lifts north-northeast,
colder air will continue to wrap behind the low, with below freezing
temperatures expanding eastward to near the I-29 corridor late
morning, and points eastward by early to mid afternoon. One area to
keep an eye on this morning will be the Buffalo Ridge area, where
higher terrain could bring a quicker change to snow than surrounding
areas, and where convective activity may linger past midday.

The upper low catches up with the surface low midday and pivots as
it strengthens. The surface low center stalls in east central SD in
the afternoon then tracks back to the southeast this evening and
tonight, reaching near Storm Lake late tonight. With a dry slot
arriving midday, there may be a period where precipitation shuts off
or becomes very light in the central and eastern portions of the
forecast area, before the secondary push of precipitation in the
form of snow arrives on the back side of the low. In fact, these
locations may see the biggest impact from this storm this
evening/tonight. South central SD is still in line to see primarily
snow from this morning into Tuesday, along with the strongest winds
developing behind behind the low. The storm gradually tracks away
from the region on Tuesday, allowing light snow to taper off through
the day. Winds will remain breezy into Tuesday, so blowing snow will
continue to be a concern. Went ahead and nudged the winds towards
consmos to boost them a little.

Headlines look pretty good as is. In the Blizzard Warning and Winter
Storm Warning, 4 to 8 inches is possible with locally higher
amounts. Amounts will be closer to 3 to 5 inches in the advisory
area near I-29. It does look like our Minnesota counties have to
potential to see a little more snow than previous forecasts,
especially along the Buffalo Ridge where 4 to 6 inches is possible,
so will expand the winter weather advisory to include all of our MN
counties. Northwest Iowa will generally be in the 2 to 4 inch range,
so will not expand here.

.LONG TERM...(Tuesday Night through Sunday)
Issued at 408 AM CST Mon Mar 5 2018

Due to the ongoing late season winter storm, did not make any
adjustments to the extended forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 539 AM CST Mon Mar 5 2018

Many aviation impacts expected through the next 24 hours. Today,
rain will transition to snow from west to east through midday.
Isolated thunder will also be possible with rain showers this
morning. There is a very slight chance for freezing rain to
briefly occur this morning immediately before the transition to
snow, however this should be isolated enough to leave out mention
in the TAF. Winds will be on the increase today, especially in
south central where gusts to 40 to 45 kt will be possible. There
may be a break in the snowfall this afternoon as a dry slow
arrives, however snow will resume this evening and tonight.
Visibility and ceilings will be impacted throughout the TAF
period, with MVFR/IFR and even brief LIFR conditions possible at
times in snowfall and strong winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for SDZ040-055-056-062-067-071.

     Blizzard Warning until 6 PM CST Tuesday for SDZ050-052-057>061-
     063>066-068>070.

     Winter Storm Warning from 9 AM this morning to 6 PM CST Tuesday
     for SDZ038-039-053-054.

MN...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for MNZ071-072-080-081-089-090-097-098.

IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for IAZ001-012-020.

NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for NEZ013.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 5, 5:07 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CST Mon Mar 5 2018

NEZ013-SDZ050-052-057>061-063>066-068>070-061115-
Dixon-Gregory-Jerauld-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue
into Tuesday. Winds will be on the increase, gusting as high as 50
mph, leading to white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations will range from 5 to 10 inches.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

SDZ038-039-053-054-061115-
Beadle-Kingsbury-Sanborn-Miner-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue into
Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to near white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations of 4 to 8 inches are expected.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-055-056-062-067-071-061115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dakota-Brookings-Lake-Moody-
Minnehaha-Lincoln SD-Union-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to late this morning or early this
afternoon as colder air arrives. Freezing rain may briefly fall
before changing entirely to snow. A break in precipitation may
occur in the afternoon, however snow will resume this evening and
into Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to low visibility at times and drifting of the snow.
Total snow accumulations of 2 to 5 inches are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:26 AM CSTRiver Flood WarningFSDMinnehaha31 hr
Mar 5, 4:56 AM CSTRiver Flood WarningFSDClay, Dickinson34 hr
Mar 5, 1:15 PM CSTRiver Flood WarningFSDClay4 days

Nearby

Areal Flood Warnings in South Dakota, 2018Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.